Codeine Is Not for Kids

News

Ascension Providence pediatrician supports FDA warning against use of certain cough and pain medications in children

Before you fill that prescription for your child’s pain or nasty cough, take caution, says the Food and Drug Administration (FDA), which has strengthened its warning on prescription cough and pain medications containing codeine or tramadol.

Giving these medications to children under 12 is dangerous due to their link to greater risks of side effects or even death in children, according to the FDA. Codeine is an opioid used to treat cough or pain; tramadol is an opioid painkiller.

“The highest FDA warning on these medicines is absolutely necessary,” said Ronald Coleman Jr., DO, pediatrician at Ascension Providence Pediatric Clinic. “Codeine and tramadol carry serious risks, including slowed or difficult breathing and death, which appear to be a greater risk in young children.” Ascension Providence is part of Ascension, the largest nonprofit health system in the U.S. and the world’s largest Catholic health system.

No proven benefit, too many risks

Although the warning is primarily for children under age 12, these prescription medications can also be dangerous to some older kids up to age 18.

“Older children and even teens who are obese or who have obstructive sleep apnea should also stay away from these medicines because they can especially increase the risk of breathing problems in these kids,” Coleman said.

The warning also applies to breastfeeding women because of the risks to their breastfed infants.

Potential side effects include:

  • Weakness, lethargy
  • Sleepiness, drowsiness
  • Difficulty breathing
  • Decreased gag reflex

A combo of these symptoms may cause a child to stop breathing and, at worst, to die. Signs of difficulty breathing include slow or shallow breathing, noisy breathing, confusion, unusual sleepiness, trouble breastfeeding, or limpness, says the FDA.

Experts say the trouble with codeine and tramadol is that some kids are rapid metabolizers and can end up with toxic levels of the drug in their systems.

What about over-the-counter products?

The FDA warning does not advise against over-the-counter medications containing codeine or tramadol.

Coleman says over-the-counter pain relievers like acetaminophen and ibuprofen are still highly effective when dosed correctly. Carefully check the dosing based on your child’s weight.

“Cough medicines should not be used in children under 4 years unless instructed by a physician,” says Coleman — guidance that’s consistent with American Academy of Pediatrics (AAP) recommendations.
If you do give your child over-the-counter cough syrup and you’re combining with a fever reducer, that’s another reason to be careful. Many cough meds already contain acetaminophen and ibuprofen, so parents may accidentally overdose their children when using both together.

Safe options for cough and pain

So what choices are left for a parent with a coughing child? Try these remedies for fighting coughs and colds safely:

  • Drink plenty of fluids. Water is best, including warm water.
  • Honey. This is a safe option for children who at least 12 months old, according to the AAP, based on some small studies.[1] Give one-half to 1 teaspoon, either straight or diluted in liquid.
  • Lozenges. Consider these for kids ages 6 and up who do not have a choking risk.
  • Cool mist humidifier. There isn’t conclusive evidence this reduces symptoms or shortens recovery time, but as long as parents use and clean the machine properly, it doesn’t hurt to try.
  • Nasal saline and bulb for congestion. This is an easy way to minimize the discomfort of a runny nose, especially for small kids or infants having a hard time eating or sleeping due to congestion.

Although Grandma might swear by external vapors and rubs, skip these altogether in young kids because many of them have allergic reactions to the treatments.

Signs it’s time to see your pediatrician

Seek medical care immediately if your child has:

  • A cough for longer than three weeks.
  • A fever longer than three days.
  • Fast or labored breathing.

Children less than six months old and exposed to whooping cough should see a pediatrician because they are at high risk of contracting the virus, even if they don’t have the characteristic cough.